In 1961, the FDA approved the use of female oral contraceptive pills (commonly known as birth control pills). As of this writing, there are over 60 different birth control pills on the market. There are an estimated 12 million women in the United States using birth control pills. The consensus is that most women do well on birth control pills. However, there are a small percentage of women that do not tolerate birth control pills well, and unfortunately, the side effects they experience often are not attributed to their birth control pills.
What side effects? Low desire, decreased arousal, dryness, and even pain. I have had numerous patients tell me they often wondered if their birth control pills could be contributing to their sexual problems but they figured that since they were never told about these potential side effects by their prescribing practitioner then it must be all in their head.
I have often sensed a feeling of betrayal on some level from my patients in this regard. I often hear them say, “Why wouldn’t my doctor tell me?” or “I would have stopped the pill years ago when this first started if I had known that this could be a problem.” After betrayal comes anger, sadness, and disillusionment.
So, I’m writing this blog to tell you that YES birth control pills can contribute to low desire, arousal, and pain. If you feel like your vagina is drier than usual after you started the pill, you’re probably right…it’s definitely not in your head — it’s physiological.
I had a patient that complained about painful intercourse. She had been on and off birth control pills since her late teens because of heavy, painful periods. She was now in her early 20’s and every time she had intercourse, she had excruciating pain. Her treatment plan consisted of dilation to treat the vaginismus as well stopping the birth control pills. It took a few months to advance through the dilators and she was able to have pain free intercourse. She had stopped taking the birth control pill and used condoms to prevent pregnancy. A couple of months went by, and I received a frantic phone call from the patient. The pain was back. When I asked if she had started any new medications she sheepishly admitted that she had restarted her birth control pills a month earlier. She discontinued them immediately, once and for all. Although she had only been on them for a month, it took another two months before she was pain free again.
We see these scenarios at the Center every day, these cause-and-effect relationships every day (and this was just one example). If you are on this website looking at causes for your sexual problems and are on a birth control pill, stopping the pill can be a step in the right direction. Non-hormonal birth control options like natural family planning, condoms and spermicides work well to prevent pregnancy if used correctly and consistently. The Mirena IUD is another excellent option for preventing pregnancy as well as for women with heavy, painful periods. Although the Mirena IUD has a hormone (progesterone) in it, we do not see it causing negative sexual side effects. I will discuss the Mirena IUD further in my next blog. Stay tuned…